Alert archive / Hawaii / High Surf Warnings in 2017
High Surf Warning 7, NWS Honolulu, HI
NWS Honolulu, HI issued this high surf warning at Feb 13, 2017, 3:28 PM HST for Honolulu County, Kauai County, Kalawao County, Hawaii. It was in force for 37 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 13, 2017, 3:28 PM HST (01:28 UTC)
- Expired
- Feb 15, 2017, 3:59 AM HST
- In force
- 37 hr
- Issued by
- NWS Honolulu, HI
Counties Honolulu County, HI, Kalawao County, HI, Kauai County, HI
The radar
The Molokai radar (PHMO), 116 km from the middle of the area, began a volume at 01:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 1.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1119 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- -46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
968 WHHW40 PHFO 140128 CFWHFO COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 328 PM HST MON FEB 13 2017 ...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI AND FOR NORTH FACING SHORES OF MAUI... .A LARGE NORTHWEST SWELL WILL BUILD SOUTHEASTWARD ACROSS THE STATE TONIGHT...PEAK ON TUESDAY AND TUESDAY NIGHT...THEN BEGIN TAPERING OFF WEDNESDAY. THIS SWELL WILL RESULT IN DANGEROUSLY HIGH SURF ALONG MOST NORTH AND WEST FACING SHORES OF THE SMALLER ISLANDS. HIZ001>003-006>008-012-013-017-019-020-141430- /O.NEW.PHFO.SU.W.0007.170214T0128Z-170216T0400Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST- OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD- MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA- 328 PM HST MON FEB 13 2017 ...HIGH SURF WARNING IN EFFECT UNTIL 6 PM HST WEDNESDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF WARNING...WHICH IS IN EFFECT UNTIL 6 PM HST WEDNESDAY. * SURF...ALONG NORTH AND WEST FACING SHORES OF NIIHAU AND KAUAI...NORTH FACING SHORES OF OAHU...MOLOKAI AND MAUI...RAPIDLY BUILDING TO 20 TO 30 FEET TONIGHT. ALONG WEST FACING SHORES OF OAHU AND MOLOKAI...RAPIDLY BUILDING TO 15 TO 20 FEET. * TIMING...BUILDING TONIGHT...PEAKING TUESDAY AND TUESDAY NIGHT...THEN SLOWLY DECLINING WEDNESDAY. * IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING ACROSS PORTIONS OF BEACHES, VERY STRONG BREAKING WAVES, AND STRONG LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR CHANNEL DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... LARGE BREAKING SURF, SIGNIFICANT SHOREBREAK, AND DANGEROUS CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH. BOATERS SHOULD BE AWARE OF AN INCREASED NUMBER OF SURFERS AND BODY BOARDERS UTILIZING THE HARBOR CHANNEL TO ACCESS SURFING AREAS. && $$ FOSTER
4 follow-up statements
403 WHHW40 PHFO 141348 CFWHFO COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 348 AM HST TUE FEB 14 2017 ...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI AND FOR NORTH FACING SHORES OF MAUI... .A LARGE WEST-NORTHWEST SWELL WILL BUILD SOUTHEASTWARD ACROSS THE STATE TODAY...PEAK THIS AFTERNOON THROUGH TONIGHT...THEN BEGIN TO TREND DOWN LATE WEDNESDAY. LIFE-THREATENING SURF WILL BE THE RESULT ALONG EXPOSED NORTH AND WEST FACING BEACHES. WAVE RUN-UP COULD LEAD TO MINOR OVERWASH ONTO VULNERABLE COASTAL ROADWAYS...ESPECIALLY AT AND AROUND THE TIMES OF HIGH TIDE. HIZ001>003-006>008-012-013-017-019-020-150300- /O.CON.PHFO.SU.W.0007.000000T0000Z-170216T0400Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST- OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD- MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA- 348 AM HST TUE FEB 14 2017 ...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST WEDNESDAY... * SURF...ALONG NORTH AND WEST FACING SHORES OF NIIHAU AND KAUAI...NORTH FACING SHORES OF OAHU...MOLOKAI AND MAUI... RAPIDLY BUILDING TO 25 TO 35 FEET THROUGH THE DAY TODAY. ALONG WEST FACING SHORES OF OAHU AND MOLOKAI...RAPIDLY BUILDING TO 18 TO 23 FEET. * TIMING...PEAKING THIS AFTERNOON THROUGH TONIGHT...THEN SLOWLY TRENDING DOWN WEDNESDAY. * IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING ACROSS PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES...AND STRONG LONGSHORE AND RIP CURRENTS. MINOR OVERWASH ONTO VULNERABLE COASTAL ROADWAYS WILL BE POSSIBLE. BREAKING WAVES MAY OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR CHANNEL DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH. && $$ GIBBS
360 WHHW40 PHFO 141928 CFWHFO COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 928 AM HST TUE FEB 14 2017 ...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI AND FOR NORTH FACING SHORES OF MAUI... ...HIGH SURF ADVISORY FOR WEST FACING SHORES OF THE BIG ISLAND... .A LARGE WEST-NORTHWEST SWELL WILL BUILD SOUTHEASTWARD ACROSS THE STATE TODAY...PEAK TONIGHT...THEN BEGIN TO TREND DOWN LATE WEDNESDAY. LIFE-THREATENING SURF WILL OCCUR AS A RESULT ALONG EXPOSED NORTH AND WEST FACING BEACHES. HIZ001>003-006>008-012-013-017-019-020-150830- /O.CON.PHFO.SU.W.0007.000000T0000Z-170216T0400Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST- OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD- MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA- 928 AM HST TUE FEB 14 2017 ...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST WEDNESDAY... * SURF...ALONG NORTH AND WEST FACING SHORES OF NIIHAU AND KAUAI AND NORTH FACING SHORES OF OAHU MOLOKAI AND MAUI...BUILDING TO 25 TO 30 FEET TODAY. ALONG WEST FACING SHORES OF OAHU AND MOLOKAI...BUILDING TO 18 TO 23 FEET. * TIMING...PEAKING THIS EVENING THROUGH TONIGHT...THEN SLOWLY TRENDING DOWN WEDNESDAY. * IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING ACROSS PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES...AND STRONG LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR CHANNEL DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH. && $$ HIZ023-150830- /O.NEW.PHFO.SU.Y.0020.170215T0400Z-170216T0400Z/ KONA- 928 AM HST TUE FEB 14 2017 ...HIGH SURF ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 PM HST WEDNESDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO 6 PM HST WEDNESDAY. * SURF...BUILDING TO 6 TO 10 FEET THIS EVENING. * TIMING...BUILDING THIS AFTERNOON...PEAKING TONIGHT...THEN SLOWLY TRENDING DOWN WEDNESDAY. * IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES, SHORE BREAK, AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING DIFFICULT AND DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... BEACHGOERS, SWIMMERS, AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. && $$
512 WHHW40 PHFO 150204 CFWHFO COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 404 PM HST TUE FEB 14 2017 ...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI AND FOR NORTH FACING SHORES OF MAUI... ...HIGH SURF ADVISORY FOR WEST FACING SHORES OF THE BIG ISLAND... .A LARGE WEST-NORTHWEST SWELL WILL PEAK TONIGHT...THEN BEGIN TO TREND DOWN WEDNESDAY. LIFE-THREATENING SURF WILL OCCUR AS A RESULT ALONG EXPOSED NORTH AND WEST FACING BEACHES. HIZ001>003-006>008-012-013-017-019-020-151515- /O.CON.PHFO.SU.W.0007.000000T0000Z-170216T0400Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST- OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD- MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA- 404 PM HST TUE FEB 14 2017 ...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST WEDNESDAY... * SURF...ALONG NORTH AND WEST FACING SHORES OF NIIHAU AND KAUAI AND NORTH FACING SHORES OF OAHU MOLOKAI AND MAUI 20 TO 30 FEET TONIGHT...DECREASING TO 18 TO 25 FT WEDNESDAY. ALONG WEST FACING SHORES OF OAHU AND MOLOKAI...18 TO 23 FEET TONIGHT...DECREASING TO 15 TO 20 FT WEDNESDAY. * TIMING...PEAKING TONIGHT...THEN SLOWLY TRENDING DOWN WEDNESDAY. * IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING ACROSS PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES...AND STRONG LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR CHANNEL DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH. && $$ HIZ023-151515- /O.EXT.PHFO.SU.Y.0020.170215T0204Z-170216T0400Z/ KONA- 404 PM HST TUE FEB 14 2017 ...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 PM HST WEDNESDAY... * SURF...BUILDING TO 6 TO 10 FEET TONIGHT...DECREASING TO 6 TO 8 FEET WEDNESDAY. * TIMING....PEAKING TONIGHT...THEN SLOWLY TRENDING DOWN WEDNESDAY. * IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES... SHORE BREAK... AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING DIFFICULT AND DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... BEACHGOERS... SWIMMERS... AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. && $$
981 WHHW40 PHFO 151359 CFWHFO COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 359 AM HST WED FEB 15 2017 ...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI AND FOR NORTH FACING SHORES OF MAUI... ...HIGH SURF ADVISORY FOR WEST FACING SHORES OF THE BIG ISLAND... .THE WEST-NORTHWEST SWELL HAS PEAKED AND WILL SLOWLY LOWER THROUGH THE DAY TODAY. HIZ001>003-006>008-012-013-017-019-020-160300- /O.CAN.PHFO.SU.W.0007.000000T0000Z-170216T0400Z/ /O.EXA.PHFO.SU.Y.0020.000000T0000Z-170216T0400Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST- OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD- MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA- 359 AM HST WED FEB 15 2017 ...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING... ...HIGH SURF WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. THE HIGH SURF WARNING HAS BEEN CANCELLED. * SURF...ALONG NORTH AND WEST FACING SHORES OF NIIHAU AND KAUAI AND NORTH FACING SHORES OF OAHU MOLOKAI AND MAUI...18 TO 24 FEET. ALONG WEST FACING SHORES OF OAHU AND MOLOKAI...10 TO 15 FEET. * TIMING...SURF WILL GRADUALLY LOWER THROUGH THE DAY AND DROP BELOW ADVISORY LEVELS TONIGHT. * IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES... SHORE BREAK... AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING DIFFICULT AND DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... BEACHGOERS... SWIMMERS... AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. && $$ HIZ023-160300- /O.CON.PHFO.SU.Y.0020.000000T0000Z-170216T0400Z/ KONA- 359 AM HST WED FEB 15 2017 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... * SURF...5 TO 8 FEET. * TIMING....SURF WILL GRADUALLY LOWER THROUGH THE DAY AND DROP BELOW ADVISORY LEVELS TONIGHT. * IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES... SHORE BREAK... AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING DIFFICULT AND DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... BEACHGOERS... SWIMMERS... AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. && $$ GIBBS
What forecasters said that day
The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high surf warning went out at Feb 13, 1:23 PM HST, 2 hours 5 minutes earlier.
Area forecast discussion, Feb 13, 1:23 PM HST, 2 hours 5 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 123 PM HST Mon Feb 13 2017 .UPDATE... Wind Advisory for Windward Kauai and Oahu until 6 am Thursday. && .SYNOPSIS... Mostly dry and pleasant weather can be expected today as a stable airmass is in place across the area. A front will be approaching the area over the next couple of days. The front is forecast to move across the area Tuesday night through Wednesday night with a period of showers associated with it. Drier weather will fill in behind the front Thursday and Friday with generally light winds expected. Another front is forecast to move across the area this weekend with another round of showers associated with it. Strengthening northeast trade winds are expected with the frontal passage with these winds continuing on into early next week. && .PREV DISCUSSION.../ISSUED at 10 AM HST Monday/ A cold front will slowly approach the area today through Tuesday. Breezy southwest winds can be expected out ahead of the front. The strongest winds will be over and just downwind of higher terrain. The airmass over the area is currently dry and stable. Thus very little in the way of showers are expected today. The airmass will gradually become more moist tonight and Tuesday. Thus shower activity will likely increase a bit on Tuesday especially over the west end of the state. The front is forecast to reach Kauai Tuesday night or early Wednesday, then gradually move down the island chain Wednesday and on into Thursday. Upper level support will be lacking with this front so heavy rain is not in the forecast. Just a period of light to moderate rain is expected with the frontal passage. The front will also be weakening as it moves down the chain and is forecast to stall and dissipate in the vicinity of Maui or The Big island on Thursday. After the frontal passage, a weak area of high pressure will be passing by from west to east just north of the state. Light trade wind flow will return on Thursday but winds will likely be light enough in places for some land and sea breeze development. By Friday, southerly flow will develop over the area out ahead of yet another front that will be approaching the area. The front is forecast to move across the area during the late Saturday through Sunday night time frame. The difference with this front will be that strong high pressure will be building in northwest of the area around the same time as the front reaches the area. Breezy north to northeast winds will accompany the front. This will likely cause windward and mauka areas to receive the brunt of the rainfall. However the winds will be sufficiently strong enough to blow some passing showers over to leeward areas at times. The area of high pressure will continue to build in north of the area Sunday and Monday resulting in breezy trade winds. Passing showers will continue to favor windward and mauka areas especially if moisture from the front lingers near the area. && .AVIATION... The airmass over the state will remain mostly dry and stable. A strong thermal inversion at 4k feet...per LIH and ITO 12Z soundings...will limit precipitation character to light rain and drizzle. Isolated MVFR ceilings...mainly over the smaller islands...otherwise VFR conditions will prevail all areas. Locally brisk low level southwest flow will persist through this evening then gradually weaken. AIRMET Tango for low level turb to the lee of the mountains Kauai through Maui will likely remain necessary through late tonight. && .MARINE... A Small Craft Advisory (SCA) is in effect for many of the coastal marine zones through Tuesday night due to increasing southwest winds today. The boost in these winds are due a low and associated front passing north of the islands, and a nearly stationary east to west oriented surface ridge about 200 nm south of the Big Island. As the weakening front gets close to/moves over the islands and weakens on Tuesday night and Wednesday, the pressure gradient will diminish and winds will fall below the SCA wind speed criteria. However, a powerful and large (peak open ocean swell height near 15 feet) northwest swell is expected to arrive tonight and peak Tuesday before gradually diminishing Wednesday and Thursday. Not only will this swell result in combined seas well above the SCA- threshold in most zones through Wednesday, it will produce warning- level surf along many north and west facing shores. Surf will likely remain below advisory criteria through the daylight hours today before rising rapidly to warning levels tonight on Kauai, and early Tuesday elsewhere. Upstream buoy 51101 is showing some increase in significant wave height in the past couple of hours this morning, but the longer wave period expected with this swell has not shown in the buoy data. So there will be no changes to the SCA or any High Surf Warnings issued until this afternoon. The southwest winds over the area the next two days will result in elevated, but below advisory-level, short-period surf along south facing shores. While relatively light winds will characterize the period from Wednesday through Friday, a strong high passing far north of the islands next weekend may bring another front, followed by strong trade winds. && .HFO WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 6 AM HST Tuesday for Kauai Windward-Oahu Koolau-Olomana. Small Craft Advisory until 6 PM HST Wednesday for Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters- Kauai Channel-Oahu Windward Waters-Oahu Leeward Waters-Kaiwi Channel-Maui County Windward Waters-Maui County Leeward Waters- Pailolo Channel-Alenuihaha Channel-Big Island Windward Waters- Big Island Southeast Waters. && Update/Synopsis/Discussion...Burke Aviation...Bedal Marine...Foster
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 14, 9:28 AM HST | High Surf Advisory | HFO | Hawaii, Honolulu, Kauai, Kalawao | 48 hr |
Nearby
High Surf Warnings in Hawaii, 2017Every high surf warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.